oral steroids

hiya all

my son will be 3 in aprill and was finally diagnosed with asthma 6 months ago after being admitted to hospital on 3 seperate occasions with in 3-4 wks of each other.

since then he has been prescribed a preventer inhaler and takes it 2x a day 2puffs in the morning and 2 in the night, recently he has been really poorly with what they have said is a chest infection whicj has made his asthma dreadfull he has been given another 2 courses of oral steroids.

so in the last 8months he has had 5 3day courses of oral steroids im worrid as to the longterm side effects. was just wondering if any other parents of a young child has had this problem and how are your children coping with the ammount of steroids ??

many thanx xxxxxx

3 Replies

  • Hi, I have 3 boys with asthma, the eldest has only had one course of oral steroids (pred) but the twins who are 3 have probably been on 5 or more courses since September '08, I have lost count! To be honest I have only recently been concerned about long term side effects, I have just been focusing on the fact that the pred is necessary to stop and attack and make them better. On the more positive side they have settled down a lot since starting on the brown inhalers and have both had only one course each since then. There have also been lots of times when they have had a cold and I am sure they would have ended up on them if it wasn't for the inhalers. I don't really know much about the long term effects of steroids and my boys have been exposed to them since 6months old in eczema creams and like I say lots of recent doses of pred and now the inhalers. I think for me it is just case of hoping the inhalers will keep preventing future attacks and the need for more pred. Other than that I think they are coping well and appear to happy health boys that just suffer from multiple allergies.

  • My daughter is 3 and a half and was on oral pred for 3 months with few days without. She weaned gradually over christmas last year and has only had 3 short courses since. What her consultant was looking for most of all was that she was still growing ok. Luckily she was ok in this respect which was lucky. It seems it really does vary from child to child. Also, many put on weight due to the heightened appetite and with some it's hard to get them back to normal afterwards, but again my daughter is ok and has lost naturally all the extra weight she gained from being on the pred. The other thing is any signs of becoming diabetic. Watch for weeing more, esp at night, drastic increase in thirst etc. I think these are the main things but despite all that pred my poor daughter had to take, she escaped these effects. So lucky!

  • My son is 5 yrs old and every month since November 2008 he has had 5 day course of steroids and 10 days of antibiotics. I haven't noticed any side effects as yet but he has also been hospitalised 5 times since november and had to have a bolas on each occassion and been put on IV. At present I feel as if nothing works.

You may also like...